Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 92, NWS Wilmington, NC

June 1, 1998Georgetown County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jun 1, 1998, 6:48 PM EDT for Georgetown County, Williamsburg County, South Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 1, 1998, 6:48 PM EDT (22:48 UTC)
Expired
Jun 1, 1998, 7:50 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Georgetown County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 113 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:55 PM EDTHail 1Hemingway, SC
Jun 1, 7:00 PM EDTHail 0.75Pleasant Hill, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2085 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2085 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 012248 RRA
SVRILM
SCC043-089-012350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
648 PM EDT MON JUN 1 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GEORGETOWN COUNTY IN NORTHEASTERN SOUTH CAROLINA
  NORTHEASTERN WILLIAMSBURG COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 750 PM EDT

* AT 645 PM EDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH DAMAGING WINDS AND LARGE HAIL 24 MILES NORTH OF GEORGETOWN
  OR JUST EAST OF HEMINGWAY MOVING SOUTHEAST AT 25 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        OUTLAND                 BY 650 PM EDT
        CARVERS BAY             BY 650 PM EDT
        YAUHANNAH               BY 700 PM EDT
        PLANTERSVILLE           BY 705 PM EDT


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

SQI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:33 PM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 1:33 PM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
133 PM EDT MON JUN 1 1998

LOOKS AS THO BEST LIFT FROM WEAK S/W MOSTLY STAYS N OF THE ILM CWA
THIS EVE. WILL HAVE TO RELY ON TROF/FRNT ITSELF TO HELP IGNITE TSRA
INTO ERLY TONITE. NOT MUCH DEEP MOISTURE EITHER...THERE4 LOOK FOR ONLY
SCATTRD AT MOST....30 POPS ERLY SHULD DO IT. STILL SOME WARM TEMPS AT
7H...JUST UNDER +10 AND 5H UNDER -10 THRU THE ENTIRE FCST PERIOD...
EVENTHO CURRNT ADAP PARAMETERS INDICATE NO CAP. GIVEN ATM PROFILE THRU
THE PERIOD...ORGANIZED...PSBL SVR...CONVECTION TO OCCUR IF IT DOES.

SFC FRNT DROPPING S TO BECOME ORIENTED E-W ACROSS THE ILM CWA OVERNIGHT.
REMNANTS REMAIN ACROSS THE ILM CWA TUE AS THE NEXT SFC TROF/COLD FRNT
PUSHES TO THE ILM CWA FROM THE N LATE TUE INTO WED. WEAK S/W ROTATING
THRU WSTRLIES AGAIN STAYS JUST TO OUR N...ALONG WITH BEST UVVS. DEEP
MOISTURE ONCE AGAIN A PROBLEM. STILL HAVE THE CAPES AND MODEST STAB
INDICES FROM DAYS HTG...WILL GO WITH 30 POPS FOR TUE AFTN AND EVE.

WED...CFP ERLY WITH FRNT BECMG STATIONARY OVR THE ILM CWA. SOME
SUBSIDNCE ALOFT ON WED CULD LIMIT MUCH OF THE TSRA ACTION.
HOWEVER...SVRL SFC BNDRYS ACROSS THE REGION CULD HELP IGNITE A
20 POP TSRA.

TEMPS...WILL STAY CLOSER TO THE WARMER FWC OVR THE COOLER FAN.
THERE STICKING CLOSER TO THE 90 DEGREE READINGS.

CWF...WND DIR ACROSS THE ILM CWA THRUOUT FCST PERIOD WILL BE A
CHALLENGE. WHERE TO STICK THE STATIONARY FRNT...SEAS...WHAT
A NIGHTMARE. HOWEVER THE GUD THING...WILL KEEP CONDITIONS BELOW
SCA THRESHOLDS.

ILM BB 070/092 071/090 073 332
FLO BB 071/096 070/093 070 332

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 7:04 PM EDTSevere Thunderstorm WarningILMHorry51 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.